Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 37, NWS Houston/Galveston, TX

July 11, 20124 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jul 11, 2012, 7:24 AM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2012, 7:24 AM CDT (12:24 UTC)
Expired
Jul 11, 2012, 10:15 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazoria County, TX, Jackson County, TX, Matagorda County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 123 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 0.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2012-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2012-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2040 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WGUS54 KHGX 111224
FFWHGX
TXC039-239-321-481-111515-
/O.NEW.KHGX.FF.W.0037.120711T1224Z-120711T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
724 AM CDT WED JUL 11 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WHARTON COUNTY IN SOUTHEAST TEXAS...
  BRAZORIA COUNTY IN SOUTHEAST TEXAS...
  MATAGORDA COUNTY IN SOUTHEAST TEXAS...
  JACKSON COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 1015 AM CDT

* AT 706 AM CDT...DOPPLER RADAR CONTINUES TO SHOW 
  TRAINING SHOWERS AND THUNDERSTORMS ACROSS THE WARNED AREA AND 
  FLASH FLOODING IS OCCURRING. A BROAD SWATH OF 3 TO 10 INCHES HAVE 
  RAIN HAS ALREADY FALLEN WITH THE HEAVIEST GENERALLY CENTERED ALONG 
  A LAKE TEXANA TO BLESSING TO WADSWORTH TO SARGENT TO WEST FREEPORT 
  LINE. RADAR ESTIMATES RAINFALL RATES UP TO 2 INCHES PER HOUR 
  CONTINUE...ESPECIALLY CLOSER TO THE COAST SO ANOTHER 2 TO 5 INCHES 
  OF RAIN IS NOT OUT OF THE QUESTION BY 1015 AM. MATAGORDA COUNTY 
  SHERIFF REPORTS HIGH WATER ACROSS THE COUNTY. THIS INCLUDES 
  PORTIONS OF HIGHWAY 35 AND HIGHWAY 71 NEAR BLESSING...FM 457 NEAR 
  BAY CITY...HIGHWAY 111 NEAR MIDFIELD AND COUNTY ROAD 446. DO NOT 
  DRIVE THROUGH FLOODED STREETS!

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LAKE JACKSON...BAY CITY...ANGLETON...FREEPORT...EL CAMPO...CLUTE...
  WHARTON...EDNA...PALACIOS...WEST COLUMBIA...SWEENY...RICHWOOD...
  BRAZORIA...WILD PEACH VILLAGE...JONES CREEK...GANADO...INEZ...
  DANBURY...VAN VLECK...OYSTER CREEK...MARKHAM...BOLING-IAGO...
  HOLIDAY LAKES...IOWA COLONY...BAILEY'S PRAIRIE...LIVERPOOL...
  BONNEY AND LA WARD.

LAT...LON 2838 9637 2861 9598 2864 9598 2858 9623
      2875 9618 2864 9632 2876 9645 2873 9644
      2871 9643 2871 9664 2906 9694 2919 9677
      2936 9596 2927 9588 2929 9563 2944 9555
      2949 9530 2907 9512 2838 9637

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 6:46 AM CDT, 38 minutes earlier.

Area forecast discussion, Jul 11, 6:46 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
646 AM CDT WED JUL 11 2012

.DISCUSSION...
EXPANDED FF WATCH FURTHER INLAND AND EXTENDED THRU THE DAY.
TRAINING BANDS LOOK TO BE DEVELOPING FURTHER INLAND AND IF THE
NAM12 IS ONTO THINGS (WHICH IT APPEARS TO HAVE INITIALIZED
WELL...WILL REALLY NEED TO WATCH THE HOUSTON METRO AREA AND
SURROUNDING COUNTIES WITHIN THE NEXT 4-6 HOURS.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      86  73  90  73  89 /  70  40  50  30  40
HOUSTON (IAH)              87  74  90  73  91 /  90  40  50  30  40
GALVESTON (GLS)            88  78  88  78  88 /  90  40  50  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     JACKSON...LIBERTY...MADISON...MATAGORDA...MONTGOMERY...
     POLK...SAN JACINTO...WALKER...WALLER...WASHINGTON...WHARTON.

GM...NONE.

&&

DISCUSSION...99
Hazardous weather outlook, Jul 11, 6:55 AM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
655 AM CDT WED JUL 11 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-121200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
655 AM CDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...FLASH FLOOD WATCH FOR MOST OF SOUTHEAST TEXAS TODAY...

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL WILL BE POSSIBLE TODAY AS DEEP MOISTURE ACROSS
SOUTHEAST TEXAS COMBINES WITH A WEAK UPPER LEVEL DISTURBANCE. SOME
AREAS NEAR THE COAST HAVE ALREADY RECEIVED 6 TO 8 INCHES OF
RAINFALL THIS MORNING AND THE POTENTIAL EXISTS FOR AN ADDITIONAL
HEAVY RAINFALL. AN ADDITIONAL LOCALIZED TO 4 TO 6 INCH AMOUNTS ARE
POSSIBLE WHERE TRAINING HEAVY RAINFALL SETS UP. A FLASH FLOOD
WATCH IS IN EFFECT FOR MOST OF SOUTHEAST TEXAS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
THE END OF THE WEEK. COVERAGE WILL BEING TO DECREASE OVER THE
WEEKEND AS MOISTURE DECREASES SLIGHTLY AND UPPER LEVEL RIDGING
BEGINS TO BUILD BACK ACROSS THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR POTENTIAL FLOODING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:47 AM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda118 min
Jul 11, 4:02 AM CDTFlash Flood WarningHGXBrazoria, Matagorda118 min
Jul 11, 4:21 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris114 min
Jul 11, 4:41 AM CDTFlash Flood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 15 more64 hr
Jul 11, 4:49 AM CDTAreal Flood AdvisoryHGXJackson, Matagorda, Wharton116 min
Jul 11, 4:56 AM CDTAreal Flood AdvisoryHGXHarris2 hr
Jul 11, 5:24 AM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda, Wharton2 hr
Jul 11, 5:32 AM CDTAreal Flood AdvisoryHGXBrazos, Grimes, Harris, Montgomery, Waller, Washington118 min
Jul 11, 6:12 AM CDTFlash Flood WarningHGXAustin, Brazos, Grimes, Harris, Montgomery, Waller and 1 more2 hr
Jul 11, 6:29 AM CDTRiver Flood WarningHGXMatagorda, Wharton62 hr
Jul 11, 7:36 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery114 min
Jul 11, 8:04 AM CDTFlash Flood WarningHGXAustin, Colorado, Grimes, Harris, Montgomery, Waller and 1 more3 hr
Jul 11, 10:06 AM CDTFlash Flood WarningHGXBrazoria, Colorado, Jackson, Matagorda, Wharton3 hr
Jul 11, 12:19 PM CDTSpecial Weather StatementHGXJackson, Matagorda, Wharton41 min
Jul 11, 12:59 PM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda, Wharton3 hr
Jul 11, 2:49 PM CDTRiver Flood WarningHGXHarris6 hr
Jul 11, 2:49 PM CDTRiver Flood WarningHGXJackson, Wharton27 hr

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.